Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 335, NWS Bismarck, ND

August 18, 2005Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2005, 4:09 AM CDT for Williams County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2005, 4:09 AM CDT (09:09 UTC)
Expired
Aug 18, 2005, 5:16 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:45 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 18, 3:45 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT THU AUG 18 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
IMMEDIATE CONCERN IS LINE OF THUNDERSTORMS MOVING INTO NORTHWESTERN
NORTH DAKOTA. THIS CONVECTION ASSOCIATED WITH VORT ENERGY MOVING
THROUGH THE LEADING EDGE OF A LARGE H500 TROUGH MOVING ACROSS
SOUTHWESTERN CANADA. THIS IS PROGGED TO MOVE ACROSS NORTHERN NORTH
DAKOTA TODAY...FOLLOWED BY MORE VORT ENERGY THIS AFTERNOON THAT
SHOULD TRACK NORTHEASTWARD INTO MANITOBA BY TONIGHT. THE H500 LOW
WILL MOVE EAST ALONG THE INTERNATIONAL BORDER FRIDAY AND FRIDAY
NIGHT...KEEPING THE STATE UNDER CYCLONIC FLOW ALOFT...AND HAVE KEPT
MENTION OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. TONIGHT
(THURSDAY NIGHT) THE MODELS INDICATING STRONG VORT ENERGY MOVING
ACROSS SOUTH DAKOTA AND HAVE KEPT 40 PERCENT POPS ALONG THE SOUTHERN
TIER OF THE STATE. DRY FRIDAY NIGHT AND SATURDAY AS A SURFACE HIGH
BUILDS INTO THE STATE FROM THE WEST AND AN H500 RIDGE BUILDS OVER
THE ROCKIES AND INTO THE WESTERN PLAINS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
LONG TERM NOW TRENDING TO A SIGNIFICANT SHORT WAVE WEDNESDAY AND
THURSDAY. HAVE ADOPTED THE CHC OF THUNDERSTORMS DURING THIS PERIOD
THEN TRENDED THE TEMPERATURES A LITTLE COOLER AFTER SHORTWAVE
PASSAGE BY THURSDAY AND FRIDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...NONE

&&

JV/WAA
Hazardous weather outlook, Aug 17, 5:01 AM CDT, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT WED AUG 17 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
501 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY
CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS
POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME
THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:01 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh59 min
Aug 18, 3:55 AM CDTSevere Thunderstorm WarningBISDivide65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.